Science News
from research organizations

Frequently used biologic agents might cause acute liver injury

Date:
April 29, 2013
Source:
American Gastroenterological Association
Summary:
A commonly used class of biologic response modifying drugs can cause acute liver injury with elevated liver enzymes, according to a new study.
Share:
       
FULL STORY

A commonly used class of biologic response modifying drugs can cause acute liver injury with elevated liver enzymes, according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal of the American Gastroenterological Association. Patients with inflammatory diseases such as Chron's disease or ulcerative colitis often are prescribed tumor necrosis factor-alpha (TNF-α) antagonists, which modify the body's response to infection. Patients with inflammatory arthropathies and selected dermatological diseases are also candidates to receive such compounds.

"TNF-α antagonists are extremely beneficial as therapies for several bowel, joint and skin inflammatory conditions," said Maurizio Bonacini, MD, AGAF, study author and associate clinical professor, University of California, San Francisco. "However, gastroenterologists, internists, rheumatologists and dermatologists all need to be aware of this potential complication and know how to diagnose it. They should conduct tests for autoimmunity early upon diagnosis of abnormalities to determine the proper path of care."

Researchers searched the U.S. Drug-Induced Liver Injury Network database and identified six well-characterized cases of drug-induced liver injury (DILI) in the setting of TNF-α antagonist therapy. Additionally, they reviewed 28 additional cases identified in PubMed. The researchers found acute liver injury in all cases, most frequently autoimmunity and hepatocellular injury, but mixed non-autoimmune patterns and cholestasis (blocked flow of bile from the liver) also occurred. No deaths were attributed to the liver injury; one patient required a liver transplant, which was attributed to pre-existing cirrhosis with superimposed DILI.

Of the TNF-α antagonists, infliximab-associated liver injury has been the best documented, most likely because of its earlier approval and more wide-spread clinical use. Etanercept and adalimumab have also been linked to drug-induced liver injury. So far, there are no published cases found to be linked to natalizumab, golimumab or certolizumab.

The researchers found that liver damage was typically resolved following drug discontinuation, although some patients did benefit from a course of corticosteroids. Importantly, patients treated with an alternative TNF-α after resolution of their liver injury appeared to tolerate the drugs without recurrence.

"If patients who are taking these biologic agents experience symptoms such as abdominal pain, nausea and fatigue, physicians should check liver enzyme levels to determine if the symptoms are a result of these drugs," added Dr. Bonacini.


Story Source:

The above post is reprinted from materials provided by American Gastroenterological Association. Note: Materials may be edited for content and length.


Journal Reference:

  1. Marwan Ghabril, Herbert L. Bonkovsky, Clarissa Kum, Tim Davern, Paul H. Hayashi, David E. Kleiner, Jose Serrano, Jim Rochon, Robert J. Fontana, Maurizio Bonacini. Liver Injury From Tumor Necrosis Factor-α Antagonists: Analysis of Thirty-four Cases. Clinical Gastroenterology and Hepatology, 2013; 11 (5): 558 DOI: 10.1016/j.cgh.2012.12.025

Cite This Page:

American Gastroenterological Association. "Frequently used biologic agents might cause acute liver injury." ScienceDaily. ScienceDaily, 29 April 2013. <www.sciencedaily.com/releases/2013/04/130429164926.htm>.
American Gastroenterological Association. (2013, April 29). Frequently used biologic agents might cause acute liver injury. ScienceDaily. Retrieved September 3, 2015 from www.sciencedaily.com/releases/2013/04/130429164926.htm
American Gastroenterological Association. "Frequently used biologic agents might cause acute liver injury." ScienceDaily. www.sciencedaily.com/releases/2013/04/130429164926.htm (accessed September 3, 2015).

Share This Page: